Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Large Schubert varieties

Authors: Michel Brion and Patrick Polo
Journal: Represent. Theory 4 (2000), 97-126
MSC (2000): Primary 14M15, 14L30, 20G05, 19E08
Published electronically: February 23, 2000
MathSciNet review: 1789463
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


For a semisimple adjoint algebraic group $G$ and a Borel subgroup $B$, consider the double classes $BwB$ in $G$ and their closures in the canonical compactification of $G$; we call these closures large Schubert varieties. We show that these varieties are normal and Cohen-Macaulay; we describe their Picard group and the spaces of sections of their line bundles. As an application, we construct geometrically a filtration à la van der Kallen of the algebra of regular functions on $B$. We also construct a degeneration of the flag variety $G/B$ embedded diagonally in $G/B\times G/B$, into a union of Schubert varieties. This yields formulae for the class of the diagonal of $G/B\times G/B$ in $T$-equivariant $K$-theory, where $T$ is a maximal torus of $B$.

References [Enhancements On Off] (What's this?)

  • 1. H. Bass, W. Haboush: Linearizing certain reductive group actions, Trans. Amer. Math. Soc. 292 (1985), 463-482. MR 87d:14039
  • 2. W. Borho, J-L. Brylinski, R. MacPherson: Nilpotent orbits, primitive ideals, and characteristic classes, Progress in Mathematics, 78, Birkhäuser, 1989. MR 91d:17012
  • 3. N. Bourbaki, Groupes et algèbres de Lie, Chap.4,5,6, Masson, 1981.
  • 4. M. Brion: The behaviour at infinity of the Bruhat decomposition, Comment. Math. Helv. 73 (1998), 137-174. MR 99b:14049
  • 5. M. Brion: On orbit closures of Borel subgroups in spherical varieties, math.AG/9908094.
  • 6. W. Bruns, J. Herzog: Cohen-Macaulay rings, Cambridge University Press, 1993. MR 95h:13020
  • 7. C. Chevalley: Sur les décompositions cellulaires des espaces $G/B$, p. 1-23 in: Algebraic Groups and Their Generalizations, Proc. Symposia Pure Maths., Vol. 56(1), AMS, 1994. MR 95e:14041
  • 8. R. Dabrowski: A simple proof of a necessary and sufficient condition for the existence of nontrivial global sections of a line bundle on a Schubert variety. In: Kazhdan-Lusztig theory and related topics, Contemp. Math. 139, Amer. Math. Soc., 1992. MR 94a:14053
  • 9. C. De Concini, C. Procesi: Complete symmetric varieties. In: Invariant Theory, Lecture Note in Math. 996, Springer-Verlag, 1983. MR 85e:14070
  • 10. C. De Concini, T. A. Springer: Compactification of symmetric varieties, Transformation Groups 4 (1999), 273-300. MR 2000:02
  • 11. V. V. Deodhar: Some characterizations of Bruhat ordering on a Coxeter group and determination of the relative Möbius function, Invent. Math. 39 (1977), 187-198. MR 55:8209
  • 12. W. Fulton: Intersection Theory, Springer-Verlag 1984. MR 85k:14004
  • 13. W. Fulton, R. MacPherson, F. Sottile and B. Sturmfels: Intersection theory in spherical varieties, J. Algebraic Geometry 4 (1995), 181-193. MR 95j:14004
  • 14. J. C. Jantzen: Representations of Algebraic Groups, Academic Press, 1987. MR 89c:20001
  • 15. G. Kempf, F. Knudsen, D. Mumford and B. Saint-Donat: Toroidal Embeddings, Lecture Note in Maths 339, Springer-Verlag, 1973. MR 49:299
  • 16. G. Kempf and A. Ramanathan: Multi-cones over Schubert varieties, Invent. math. 87 (1987), 353-363. MR 88c:14067
  • 17. F. Knop: The Luna-Vust theory of spherical embeddings, in: Proceedings of the Hyderabad Conference on Algebraic Groups, Manoj Prakashan 1991, pp. 225-250. MR 92m:14065
  • 18. F. Knop: On the set of orbits for a Borel subgroup, Comment. Math. Helv. 70 (1995), 285-309. MR 96c:14039
  • 19. B. Kostant and S. Kumar: $T$-equivariant $K$-theory of generalized flag varieties, J. Differ. Geom. 32 (1990), 549-603. MR 92c:19006
  • 20. H. Kraft, P. Slodowy and T. A. Springer (eds.), Algebraic Transformation Groups and Invariant Theory, DMV Seminar, Band 13, Birkhäuser, 1989. MR 91m:14074
  • 21. N. Lauritzen and J. F. Thomsen: Frobenius splitting and hyperplane sections of flag manifolds, Invent. math. 128 (1997), 437-442. MR 98e:14052
  • 22. O. Mathieu: Positivity of some intersections in $K_0(G/B)$, preprint, 1998.
  • 23. H. Matsumura, Commutative Ring Theory, Cambridge Studies in Advanced Maths., Vol.8, Cambridge University Press, 1989. MR 90i:13001
  • 24. P. Polo: Variétés de Schubert et excellentes filtrations, Astérisque 173-174 (1989), 281-311. MR 91b:20056
  • 25. A. Ramanathan: Schubert varieties are arithmetically Cohen-Macaulay, Invent. Math. 80 (1985), 283-294. MR 87d:14044
  • 26. A. Ramanathan: Equations defining Schubert varieties and Frobenius splittings of diagonals, Publ. Math. IHES 65 (1987), 61-90. MR 88k:14032
  • 27. E. Strickland: A vanishing theorem for group compactifications, Math. Ann. 277 (1987), 165-171. MR 88b:14035
  • 28. W. van der Kallen: longest weight vectors and excellent filtrations, Math. Z. 201 (1989), 19-31. MR 91a:20043
  • 29. W. van der Kallen: Lectures on Frobenius splittings and $B$-modules, Tata Institute of Fundamental Research, Bombay, 1993. MR 95i:20064

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 14M15, 14L30, 20G05, 19E08

Retrieve articles in all journals with MSC (2000): 14M15, 14L30, 20G05, 19E08

Additional Information

Michel Brion
Affiliation: Université de Grenoble I, Département de Mathématiques, Institut Fourier, UMR 5582 du CNRS, 38402 Saint-Martin d’Hères Cedex, France

Patrick Polo
Affiliation: Université Paris Nord, Département de Mathématiques, L.A.G.A., UMR 7539 du CNRS, 93430 Villetaneuse, France

Keywords: Schubert varieties, canonical compactifications of semisimple groups, filtrations of rational representations, equivariant $K$-theory
Received by editor(s): April 27, 1999
Received by editor(s) in revised form: October 9, 1999
Published electronically: February 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society